Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 26, NWS Austin/San Antonio, TX

March 19, 2020Edwards County, Kerr County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 19, 2020, 3:13 AM CDT for Edwards County, Kerr County, Real County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2020, 3:13 AM CDT (08:13 UTC)
Expired
Mar 19, 2020, 4:15 AM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Edwards County, TX, Kerr County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 90 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 3:30 AM CDTHAIL 110 Se Rocksprings, TX
Mar 19, 3:45 AM CDTHAIL 0.513 E Devil'S Sinkhole S, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 11:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS54 KEWX 190813
SVREWX
TXC137-265-385-190915-
/O.NEW.KEWX.SV.W.0026.200319T0813Z-200319T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
313 AM CDT Thu Mar 19 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kerr County in south central Texas...
  Central Edwards County in south central Texas...
  Northern Real County in south central Texas...

* Until 415 AM CDT.

* At 313 AM CDT, a severe thunderstorm was located 14 miles southwest
  of Rocksprings, moving northeast at 50 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Rocksprings, Vance, Devil's Sinkhole State Natural Area and Prade
  Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

LAT...LON 2995 9948 2972 10037 2989 10046 3029 9989
      3029 9974
TIME...MOT...LOC 0813Z 241DEG 42KT 2983 10032 

HAIL...2.50IN
WIND...60MPH
 
$$

RUNYEN
2 follow-up statements
589 
WWUS54 KEWX 190835
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
335 AM CDT Thu Mar 19 2020

TXC137-265-385-190915-
/O.CON.KEWX.SV.W.0026.000000T0000Z-200319T0915Z/
Kerr TX-Edwards TX-Real TX-
335 AM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN KERR...NORTHEASTERN EDWARDS AND NORTHERN REAL
COUNTIES...

At 334 AM CDT, a severe thunderstorm was located 11 miles north of
Vance, or 15 miles east of Rocksprings, moving northeast at 60 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Vance, Devil's Sinkhole State Natural Area and Prade Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind gusts, and continuous cloud to ground 
lightning is occurring with this storm.  Move indoors immediately. 
Lightning is one of nature's leading killers. Remember, if you can 
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2979 10008 3005 10019 3029 9989 3029 9974
      2995 9948
TIME...MOT...LOC 0834Z 245DEG 54KT 2997 9996 

HAIL...1.75IN
WIND...60MPH
 
$$

CP
068 
WWUS54 KEWX 190902
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
402 AM CDT Thu Mar 19 2020

TXC137-190907-
/O.CAN.KEWX.SV.W.0026.000000T0000Z-200319T0915Z/
Edwards TX-
402 AM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDWARDS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

LAT...LON 3022 9969 2995 9948 2998 9977 3008 9978
      3008 9976 3017 9975
TIME...MOT...LOC 0857Z 243DEG 49KT 3010 9968 

$$

TXC265-385-190915-
/O.CON.KEWX.SV.W.0026.000000T0000Z-200319T0915Z/
Kerr TX-Real TX-
402 AM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR WEST CENTRAL KERR AND NORTHEASTERN REAL COUNTIES...

At 357 AM CDT, a severe thunderstorm was located 10 miles west of 
Kerr Wildlife Management Area, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Kerr and northeastern Real Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3022 9969 2995 9948 2998 9977 3008 9978
      3008 9976 3017 9975
TIME...MOT...LOC 0857Z 243DEG 49KT 3010 9968 

HAIL...1.00IN
WIND...60MPH
 
$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:58 AM CDT, 15 minutes earlier.

Area forecast discussion, Mar 19, 2:58 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
258 AM CDT Thu Mar 19 2020

.SHORT TERM (Today through Friday)...
Showers and isolated thunderstorms continued to move east across our
area early this morning due to upward forcing ahead an upper level
trough over the Central Rockies. One storm is severe as it passes
near Del Rio. The upward forcing wanes today as the trough moves
further away. Any showers and thunderstorms will gradually push off
to the east. Well above normal temperatures continue today.

A Pacific front drifts across our area late this afternoon into
evening as an upper level shortwave approaches. Upward forcing
strengthens generating showers and thunderstorms along the Rio
Grande later this evening and then spreads over the remainder of our
area overnight. Moderate CAPE and shear could allow for isolated
strong to severe storms with large hail and wind gusts to main
threats. Due to some training of cells with the front parallel to
the flow aloft, locally heavy rains are also possible. Some flooding
is possible.

As the upper level shortwave moves over our area on Friday, a
Canadian front pushes across our area. Isentropic lift behind the
front keeps the showers and thunderstorms going in the morning. The
lift gradually wanes in the afternoon along with a slight drying of
the lower level airmass allows the showers and thunderstorms to
slowly shift off to the east by evening. Temperatures fall below
normal Friday afternoon.

&&

.LONG TERM (Friday Night through Wednesday)...
With the front stalled in South Texas, continued isentropic lift over
a relatively shallow air mass will continue showers through Saturday
and into Sunday morning, with rain ending from west to east. Rainfall
amounts will vary across the area with areas east of I-35 receiving
up to one inch on Saturday. Temperatures on Saturday and Sunday will
stay below normal, with cool nights. By early Monday morning, winds
will switch back out of the south and southeast. Upper ridging across
the Plains brings dry weather for the remainder of the forecast
period. Temperatures begin to warm up Monday in response and
continue the warming trend with highs reaching into the 90s by
Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79  63  66  47  60 /  50  60  80  -   50
Austin Bergstrom Intl Airport  78  63  67  46  60 /  50  60  90  -   50
New Braunfels Muni Airport     81  64  67  48  60 /  50  50  80  -   60
Burnet Muni Airport            78  60  62  43  57 /  40  90  70  -   50
Del Rio Intl Airport           84  60  73  51  63 /   0  90  10  -   40
Georgetown Muni Airport        79  62  64  44  59 /  50  90  80  -   40
Hondo Muni Airport             83  64  71  49  63 /  40  70  60  -   60
San Marcos Muni Airport        79  64  67  46  60 /  50  50  80  -   60
La Grange - Fayette Regional   81  67  70  49  65 /  50  60  90  10  50
San Antonio Intl Airport       81  65  68  49  60 /  50  60  80  -   70
Stinson Muni Airport           81  67  69  51  61 /  40  60  80  -   70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...04
Long-Term...YB
Hazardous weather outlook, Mar 18, 7:31 PM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
731 PM CDT Wed Mar 18 2020

TXZ171>173-183>194-202>209-217>225-228-200045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
731 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Clusters of showers and thunderstorms with a few strong to severe
storms will move across the Rio Grande into the Edwards Plateau
late this evening, then toward the I-35 corridor overnight. The
main threat this evening into tonight is damaging wind gusts,
however isolated large hail is also possible. The best chances are
west of a Lake Buchanan to Eagle Pass line, with a potential
extending east to a Burnet to Kerrville to Hondo line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More showers and thunderstorms are expected across nearly all of
South Central Texas Thursday night into Friday morning. A few
strong storms are possible.

Locally heavy rainfall is also possible from midnight Thursday
night to noon on Friday. The potential for flash flooding will
increase as heavy rains move over the same areas that have received
heavy rains in recent days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 19, 2:44 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
244 AM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     HAIL             6 SW ROUGH CANYON RECRE 29.51N 101.05W
03/19/2020  E1.75 INCH       VAL VERDE          TX   PUBLIC

            GENERAL PUBLIC REPORTS GOLF BALL SIZE HAIL
            NEAR LAKE AMISTAD DAM.

&&

YB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 2:01 AM CDTSevere Thunderstorm WarningEWXVal Verde44 min
Mar 19, 2:32 AM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde58 min
Mar 19, 4:13 AM CDTSevere Thunderstorm WarningEWXGillespie, Kerr62 min
Mar 19, 5:11 AM CDTSevere Thunderstorm WarningEWXBurnet, Gillespie, Llano11 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.